Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Missoula, MT

July 16, 2005Mineral County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 16, 2005, 6:03 PM MDT for Mineral County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 6:03 PM MDT (00:03 UTC)
Expired
Jul 16, 2005, 6:31 PM MDT
In force
28 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Mineral County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 170004
SVRMSO
MTC061-170045-
/O.NEW.KMSO.SV.W.0009.050717T0003Z-050717T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
603 PM MDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA

* UNTIL 645 PM MDT

* AT 556 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  TARKIO...OR ABOUT 12 MILES SOUTHEAST OF SUPERIOR...MOVING SOUTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBERTON BY 615 PM MDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM. SMALL HAIL IS POSSIBLE...ALONG WITH LIGHTNING AND 
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM 
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4706 11456 4706 11448 4702 11446 4702 11442
      4699 11444 4700 11452 4695 11458 4677 11456
      4685 11485 4715 11466

$$
1 follow-up statement
000 
WWUS55 KMSO 170031
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT SAT JUL 16 2005

MTC061-170040-
/O.CAN.KMSO.SV.W.0009.000000T0000Z-050717T0045Z/
MINERAL-
630 PM MDT SAT JUL 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINERAL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE THUNDERSTORM WARNING HAS DECREASED AND 
IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED. HOWEVER...WINDS UP TO 35 MPH MAY BE SEEN AT THE 
ONSET OF THIS STORM AS IT TRAVELS INTO WESTERN MISSOULA. 

LAT...LON 4706 11456 4706 11448 4702 11446 4702 11442
      4699 11444 4700 11452 4695 11458 4677 11456
      4685 11485 4715 11466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:31 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 16, 5:31 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
531 PM MDT SAT JUL 16 2005

.UPDATE...RAIN HAS DECREASED WINDS ACROSS NORTHWEST MONTANA AND
FLATHEAD LAKE. THEREFORE THE LAKE WIND ADVISORY HAS BEEN CANCELLED.
A STRONG UPPER LEVEL JET AND TIGHT SURFACE GRADIENT OVER NORTH
CENTRAL IDAHO HAS ALLOWED WINDS TO GUST TO WARNING CRITERIA. THESE
WINDS ARE MAINLY OVER HIGHER TERRAIN...HOWEVER WITH CONVECTION
DEVELOPING AROUND THE AREA THESE WINDS HAVE THE POTENTIAL TO MIX
DOWN TO THE VALLEY FLOORS. THEREFORE WENT AHEAD AND ISSUED A HIGH
WIND WARNING FOR ALL OF LEMHI COUNTY. ONCE THE SURFACE COLD FRONT
PASSES THE GRADIENT WILL WEAKEN AND THE WINDS WILL DECREASE. WILL
MONITOR IN CASE THIS DOES NOT OCCUR BY 7 PM LIKE ANTICIPATED.

&&

.PREVIOUS DISCUSSION...TONIGHT THROUGH MONDAY...COLD FRONT DROPPING
SOUTHEASTWARD SLOWED DOWN MIDDAY...BUT IS EXPECTED TO SPEED UP AS
UPPER LEVEL WEATHER DISTURBANCE FROM WASHINGTON STATE/B.C BORDER
KICKS THROUGH. THIS DISTURBANCE WILL ALSO HELP FIRE THUNDERSTORMS
WITH SHOWERS LATE THIS AFTERNOON AND EARLY EVENING. MAIN THREAT
CONTINUES TO BE STRONG GUSTY WINDS...THROUGH HAIL AND BRIEF HEAVY
RAIN WITH STORMS ARE POSSIBLE. ACTIVITY SHOULD DIMINISH IN WAKE OF
UPPER DISTURBANCE AND FRONT...SO LAKE WIND ADVISORY TO CONTINUE
ONLY UNTIL EARLY EVENING AS WIND FLOW TURNS MORE WESTERLY AND
WEAKENS. HIGH PRESSURE TRIES TO BUILD FOR SUNDAY...BUT MAY BE
KNOCKED DOWN BY JETSTREAM MOVING INTO THE CANADIAN COAST WITH
UPSLOPE NORTHWEST FLOW CONTINUING INTO NORTHWEST MONTANA...SO WILL
KEEP SLIGHT CHANCES OF SHOWERS. OTHERWISE WARMING AND DRYING TREND
FOR THE REMAINDER OF THE SHORT TERM.

MONDAY NIGHT THROUGH SATURDAY...THE INLAND NORTHWEST WILL BE BETWEEN
A SERIES OF LOW PRESSURE SYSTEMS THAT WILL PASS THROUGH WESTERN
CANADA AND A RELATIVELY STATIONARY HIGH PRESSURE SYSTEM OVER THE
SOUTHWEST THROUGH THE LONG TERM. MOST OF CENTRAL IDAHO AND WESTERN
MONTANA WILL HAVE DRY CONDITIONS AND WARMER THAN NORMAL TEMPERATURES
THROUGH NEXT WEEK. COULD SEE SOME MAINLY MOUNTAIN SHOWERS OVER
NORTHWEST MONTANA NEXT FRIDAY AND SATURDAY AS A LOW PRESSURE SYSTEM
TRACKS OVER WESTERN CANADA AND AN ASSOCIATED COLD FRONT MAKES ITS WAY
THROUGH THE NORTHWEST. COULD ALSO SEE SHOWERS AND THUNDERSTORMS
BEGINNING THURSDAY MAINLY OVER THE MOUNTAINS OF LEMHI COUNTY AS THE
HIGH PRESSURE SYSTEM TRAINS WARM AND MOIST SOUTHWEST FLOW OVER THE
AREA AHEAD OF THE FRONT.

&&

.AVIATION...GUSTY SURFACE WINDS HAVE DEVELOPED OVER WESTERN MONTANA
AND CENTRAL IDAHO AS CONVECTION AT LOWER LEVELS HAS MIXED DOWN STRONG
UPPER LEVEL WINDS. IFR CONDITIONS HAVE BEEN REPORTED OVER THE AREA
UNDER THUNDERSTORMS...MAINLY MOUNTAINS. FLIGHT CONDITIONS
SHOULD RETURN TO VFR AND WINDS WILL CALM OVER THE AREA AFTER
SUNDOWN WHEN SHOWER ACTIVITY DIMINISHES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.

ID...HIGH WIND WARNING IDZ009-010 UNTIL 7 PM.
&&

UPDATE...MEAD
PREVIOUS DISCUSSION....SIGLER/STEGEMILLER
AVIATION...MEAD
weather.gov/missoula

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.